Hail, Prowers
- When
- July 2, 1:29 PM MST to 1:32 PM MST
- Where
- Prowers County, 1.38 mi S of Wiley
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -102.720
Trained spotter from 2 miles south of Wiley.
Isolated to scattered thunderstorms developed along a surface trough during the afternoon of July 2. While most of the development stayed sub-severe, there were a couple of storms that produced large hail across the eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated to scattered thunderstorms developed along a surface trough during the afternoon of July 2. While most of the development stayed sub-severe, there were a couple of storms that produced large hail across the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 10:35 AM MST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1135 AM MDT Thu Jul 2 2020 .SHORT TERM...(Today and tonight) Issued at 424 AM MDT Thu Jul 2 2020 Main forecast concerns are with patchy fog early this morning from around eastern El Paso county east/southeast into Kiowa county, and scattered thunderstorm development this afternoon through early evening with the possibility for an isolated strong to severe storm primarily east of a La Junta to Kim line. Main focus this morning has been monitoring dewpoint trends, with a steady east wind advecting much higher dewpoint air into eastern CO. Had continued to keep an eye on possible isolated thunderstorm development in this higher dewpoint axis where mid to upper 60s dewpoint reside, as an axis of moderate to strong instability has been place. Persistent 700/850mb WAA remained focused across eastern CO for much of the night, but development has not occurred. This is likely owing to a strong cap in place as well as much drier air aloft. What this low level moisture has resulted in is low stratus and patchy fog development. Latest satellite imagery depicting this stratus and patchy fog stretching from northeast El Paso county east/southeast into Kiowa and Prowers county. This stratus will hold in place through around mid morning, and possibly see some further expansion over the next 1-2 hours. Have noted some obs in eastern CO and western KS fall to the 3-5sm mile range in this patchy fog here recently and given the high dewpoint air with low dewpoint depressions, think some expansion with falling vis is possible over the next couple of hours. Some patchy dense fog can't be ruled out for a few hours this morning, before a quickly rising sun helps erode this fog and cloud cover. Clearing skies this morning with a rather warm air mass in place will support temps in the 80s and 90s across the lower elevations. Quickly turn attention to expected thunderstorm development early this afternoon, as this high dewpoint air and instability will still be in place. Southwest flow and lee troughing should be enough to support isolated to scattered thunderstorms this afternoon into the early evening time frame. The dewpoints and instability in place this morning are concerning, however, a strong cap should remain in place through midday and continue to limit any thunderstorm development. By around the 1-3 pm time frame, daytime heating will help erode this cap, with development expected across southeast CO. Trends may be a little tricky during this time, as the same developing surface trough which will help develop storms this afternoon will also help push the higher dewpoints to the east and northeast of CO later this afternoon and evening. So, as the cap is eroding, surface dewpoints and instability will be lowering. This expected trend along with lacking shear will limit the overall strong to severe risk for the day, but do think there will be a window this afternoon that a stronger storm or two could develop, before the moisture and instability gets shunted to the east. So, once again, isolated to scattered storms will be possible from around 1-2 pm thru 7-8 pm this evening across southeast CO. The highest chances along with a higher chance for a stronger storm or two will be for areas east of a La Junta to Kim line. Lastly, a hail and wind threat is possible with any of the stronger storms. Elsewhere, most locations should remain mainly dry this afternoon. The southwest flow could help to initiate some isolated development over southeast CO, and so have maintained slight chance pops for much of the area. The severe risk will be low though. The risk of burn scar flash flooding is not overly high today, but if any of them would be more at risk today, it would be the Spring burn scar. .LONG TERM...(Friday through Wednesday) Issued at 424 AM MDT Thu Jul 2 2020 Friday through Sunday...As has been advertised for the past 3 or 4 days, the upper ridge of high pressure will continue pushing to the west across NM and CO over the weekend, with increasing aftn and evening pcpn and storm chances for the forecast area. The greatest chances will be found over the higher terrain, but all of the area should receive some pcpn. QPF amounts increase as well, with the greatest amounts expected on Sat. Area burn scars will need to be watched closely for possible flash flooding issues if a slow-moving thunderstorm develops in the wrong place. High temps will continue to stay hot, though latest numerical guidance has backed off the temps a few degrees. Look for readings in the 80s for the high valleys, and mid 80s to mid 90s for the plains. Monday through Wednesday...The upper ridge flattens somewhat for the start of the next work week as a Pacific low pressure system gradually moves across British Columbia and Washington State. This will shift the flow aloft across CO to a more westerly direction, lessening pcpn chances as well as pushing temps back up towards 100F across the plains for Tue and Wed. Moore && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1131 AM MDT Thu Jul 2 2020 VFR conditions are expected at KCOS, KPUB and KALS the next 24 hrs. At this time it looks like dry weather should continue at the forecast sites, however there is a small chance that a shower/tstm could move into the vicinity of KPUB in the evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...28
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Thu Jul 2 2020 COZ058>089-093>099-031745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered storms are expected this afternoon and evening across portions of southeast Colorado, with the best chances being over the far southeast plains. The strongest storms should generally be east of line from La Junta to Kim, where one or two storms could become severe, with the main severe risks being wind gusts around 60 mph and hail the size of quarters. All storms will be capable of producing deadly lightning and gusty outflow winds, with some of the stronger storms being capable of producing hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm activity is forecast to increase in frequency and areal coverage for Friday through Sunday, before tapering off once again for Monday through Wednesday. The main storm risks each day will be cloud to ground lightning and wind gusts up to 40 mph. The increased storm activity for Friday through Sunday will also present the additional concern of potential flash flooding for area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across portions of southeast Colorado this afternoon and evening. 28/28
Special Weather Statement National Weather Service Pueblo CO 1246 PM MDT Thu Jul 2 2020 COZ094-099-021915- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 1246 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 115 PM MDT... At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Kim, or 33 miles west of Springfield, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Baca and east central Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3719 10310 3722 10333 3745 10335 3741 10301 TIME...MOT...LOC 1846Z 187DEG 7KT 3728 10321 28
Special Weather Statement
National Weather Service Pueblo CO
142 PM MDT Thu Jul 2 2020
COZ097-022015-
Las Animas Vicinity/Bent County CO-
142 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENT COUNTY UNTIL
215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of John Martin Reservoir, or 28 miles southwest of Lamar,
moving north at 25 mph.
Heavy rainfall, penny size hail and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3767 10294 3771 10312 3804 10309 3806 10290
3794 10275
TIME...MOT...LOC 1941Z 197DEG 22KT 3780 10300
mwSpecial Weather Statement National Weather Service Pueblo CO 217 PM MDT Thu Jul 2 2020 COZ095>098-022045- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 217 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 245 PM MDT... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near Lamar, moving north at 25 mph. Heavy rainfall, nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar, Wiley, Neegronda Reservoir and Queens Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3793 10257 3795 10284 3833 10285 3830 10245 TIME...MOT...LOC 2017Z 183DEG 23KT 3807 10270 mw
The Pueblo radar (KPUX), 133 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 hail. Local standard time, as filed.
Trained spotter from 2 miles south of Wiley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913187.